As immunotherapy agents are incorporated into the routine oncological practice, the number of patients at the risk of immune-related adverse events has increased dramatically. However, the prompt identification and effective management of severe autoimmune complications remain a challenge. We report the case of a patient with metastatic lung adenocarcinoma who experienced a fatal autoimmune storm 3 weeks after the first dose of anti-programmed death receptor-1 (PD-1) agent pembrolizumab, which included thyroiditis, hepatitis, myositis, myocarditis, pneumonitis, and myasthenia gravis. Aggressive autoimmunity was supported by extensive T-cell and macrophage tissue infiltrates and autoantibody positivity. Remarkably, no residual tumor was found at autopsy. This case illustrates the potential harm caused by immunotherapy and our limited knowledge on its prevention, treatment, and association to antitumor efficacy. Keywords: Immune-related adverse events, Immunotherapy, Lung adenocarcinoma, Myasthenia gravis, Myocarditis, Myositis, PD-1/PD-L1
Fuentes-Antras, Jesús; Peinado, Paloma; Guevara-Hoyer, Kissy; Díaz del Arco, Cristina; Sanchez-Ramon, Silvia; and Aguado, Carlos
"Fatal Autoimmune Storm After a Single Cycle of Anti-PD-1 Therapy: A Case of Lethal Toxicity but Pathological Complete Response in Metastatic Lung Adenocarcinoma,"
Hematology/Oncology and Stem Cell Therapy: Vol. 15
, Article 11.
Available at: https://doi.org/10.1016/j.hemonc.2020.04.006
Creative Commons License
This work is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 4.0 License.